Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 67, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2018, 6:17 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2018, 6:17 PM MDT (00:17 UTC)
- Expired
- Jun 10, 2018, 7:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Adams County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 141 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 2:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1503 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
677
WUUS53 KBIS 110017
SVRBIS
NDC001-041-110115-
/O.NEW.KBIS.SV.W.0067.180611T0017Z-180611T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
617 PM MDT SUN JUN 10 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Eastern Hettinger County in southwestern North Dakota...
North central Adams County in southwestern North Dakota...
* Until 715 PM MDT.
* At 616 PM MDT, a severe thunderstorm was located 7 miles south of
Regent, or 11 miles west of Mott, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4616 10255 4628 10272 4654 10234 4623 10215
TIME...MOT...LOC 0016Z 237DEG 14KT 4632 10256
HAIL...1.25IN
WIND...60MPH
$$
EDWARDS2 follow-up statements
547
WWUS53 KBIS 110042
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
642 PM MDT SUN JUN 10 2018
NDC001-110051-
/O.CAN.KBIS.SV.W.0067.000000T0000Z-180611T0115Z/
Adams ND-
642 PM MDT SUN JUN 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ADAMS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.
LAT...LON 4628 10250 4628 10262 4632 10265 4654 10234
4623 10215 4621 10230 4621 10250
TIME...MOT...LOC 0041Z 229DEG 15KT 4639 10245
$$
NDC041-110115-
/O.CON.KBIS.SV.W.0067.000000T0000Z-180611T0115Z/
Hettinger ND-
642 PM MDT SUN JUN 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EASTERN HETTINGER COUNTY...
At 641 PM MDT, a severe thunderstorm was located 5 miles east of
Regent, or 5 miles west of Mott, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4628 10250 4628 10262 4632 10265 4654 10234
4623 10215 4621 10230 4621 10250
TIME...MOT...LOC 0041Z 229DEG 15KT 4639 10245
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS846
WWUS53 KBIS 110105
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
705 PM MDT SUN JUN 10 2018
NDC041-110115-
/O.EXP.KBIS.SV.W.0067.000000T0000Z-180611T0115Z/
Hettinger ND-
705 PM MDT SUN JUN 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HETTINGER COUNTY WILL
EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.
LAT...LON 4628 10250 4628 10262 4632 10265 4654 10234
4623 10215 4621 10230 4621 10250
TIME...MOT...LOC 0105Z 237DEG 14KT 4644 10235
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 5:51 PM MDT, 26 minutes earlier.
Area forecast discussion, Jun 10, 5:51 PM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 651 PM CDT Sun Jun 10 2018 .UPDATE... Issued at 642 PM CDT Sun Jun 10 2018 Quick update to cancel the Severe Thunderstorm Watch for Divide, Williams, McKenzie, Billings, and Slope counties where dry post cold front air has overtaken. Will maintain the watch across Bowman county for convection propagating north out of Harding county in South Dakota. && .MESOSCALE DISCUSSION... Issued at 602 PM CDT Sun Jun 10 2018 The risk of large hail and damaging winds continues along and ~40 miles east of the cold frontal zone that is slowly moving eastward and which extends from near Columbus to Dickinson and Bowman as of 2245 UTC. Front-preceding moisture advection has allowed mid 60s F dewpoints to reach all the way to the Canadian border, but we note that the axis of richest boundary layer moisture is narrow, and is at its smallest breadth of about two counties in far north central ND. Moreover, the low-level thermal ridge axis containing surface temperatures of 90+ F is displaced east of the frontal zone, with temperatures ahead of the wind shift mainly in the low to mid 80s F, which may be one reason why it has taken longer to fully erode stout capping than perhaps earlier expected. The thermal ridge is in closest proximity to the moist axis and frontal zone in west central SD, where GOES-16 imagery shows the most robust updraft as of this writing. That storm centered on Harding County, SD, formed on the triple point and may be in a region of stronger deep-layer shear. We are going to be monitoring its trends closely since it could propagate north-northeast into ND in time, and potentially could do so immediately behind the front where deep-layer shear is more favorable for its maintenance. Otherwise, the storms on the ND segment of the cold front are operating in an environment of large MLCAPE on the order of 3000 J/kg, but effective bulk wind differences of 30-40 kt, and are multicellular in nature. We thus expect a continued risk of hail, and in time wind and very heavy rainfall risks will increase as continued upscale growth occurs. SRH in the 0-1-km layer is relatively small in southwestern ND as of late this afternoon. It's forecast to increase with time, but storm mode and lack of stronger midlevel mesocyclones will likely significantly hamper tornado risk. Low-level SRH is stronger over northwest into north central ND, but storm mode there is already primarily a tornado-unfavorable linear mode. && .SHORT TERM...(This evening through Monday) Issued at 317 PM CDT Sun Jun 10 2018 Severe thunderstorm potential through tonight is the main focus of this forecast. As of 20 UTC, visible satellite imagery shows a well-defined cold front from just east of Williston to near Medora and Bowman. There are signs of an agitated and deepening cumulus field in proximity to that frontal zone as height falls are beginning to impinge on that region of low-level mesoscale ascent, which is aiding with the erosion of the stout capping layer seen on regional 12 UTC and the 19 UTC Rapid City RAOBs at the base of a formidable elevated mixed layer which has 700-500 mb lapse rates as large as 9 C/km. Given surface dewpoints in the mid 60s F just ahead of the frontal zone and its associated wind shift, significant MLCAPE on the order of 2500 to 4000 J/kg has developed. As capping continues to erode, we expect convective initiation to occur along the length of the cold front from the Canadian border south to the SD state line before 22 UTC, which is an expectation long-heralded by nearly every CAM simulation available. The strongest wind fields aloft associated with the shortwave trough approaching the region from the northern Rockies are still expected to lag the primary frontal interface, and that will likely serve as a limiting factor to the overall strength and longevity of individual convective elements during the afternoon and early evening. Models call for effective bulk wind differences mainly on the order of 30 to 40 kt. Moreover, the orientation of the deep-layer shear and anvil- level storm-relative flow vectors relative to the cold frontal boundary all support upscale growth into a linear complex with time following initial multicellular or transient supercell modes. This falls in line with CAMs through the 18 UTC HRRR. Initially, large bouyancy including through the hail growth zone will favor risks for large hail within a few hours of initiation until a full-scale linear mode is established, though the lack of stronger deep-layer shear in favor of somewhat tempered mesocyclones will likely subdue high-end hail sizes. Both the large hail and significant hail parameters favor peak hailstone sizes generally less than 2 inches in diameter. Damaging winds will also be a concern, especially as upscale growth occurs by evening, and very heavy rainfall will be a concern too given slow storm motions and precipitable water values as high as 1.50 inches. However, we have held off from issuing a Flash Flood Watch at this time given some uncertainty in the magnitude of the threat. Mesobeta-element (Corfidi) vectors suggest that the orientation of mean cloud-layer winds and related mean outflows and the southerly low-level jet will not favor gust-front-induced convergence and that will temper the longevity and downshear propagation of the cold-pool-related MCS. Therefore, the eastward progression of the convection will be slow, and that may limit the magnitude of wind gusts, as well. However, the density of wind reports could still be significant, and is the primary motivation for the Enhanced Risk from SPC. Moreover, some CAM guidance has suggested storms will form over the higher terrain of northeast WY into western SD and propagate into far southwest and south central ND after about 01 UTC. This convection could be slightly post-frontal in nature and would have access to stronger deep-layer wind fields with effective bulk wind differences potentially in excess of 40 kt. That is reflected in HREF updraft helicity output which has peak values from any member in the 2-5 km layer up to 200 m/2s across north central SD, and which some iterations of the operational HRRR have brought as far north as Bismarck. Either way, after about 00 UTC the severe threat will be greatest in south central ND even with the initial line, within the axis of largest CAPE. Otherwise, Monday will be cooler and breezy in the post-frontal regime, but the 12 UTC global model suite suggests that maximum winds in the well-mixed boundary layer will be insufficient for Wind-Advisory-type conditions. That's further supported by the consensus of 12 UTC MOS guidance. .LONG TERM...(Monday night through Sunday) Issued at 317 PM CDT Sun Jun 10 2018 Global models suggest a cooler and mainly dry period will be in place through midweek as weak and transitory ridging crosses the region. However, the 00 and 12 UTC models also suggest a stronger upper-level shortwave trough will cross the region by Thursday night. Taken at face value both the GFS and ECMWF support strong instability driven by boundary layer dewpoints potentially in the middle to upper 60s F along with strengthening wind fields aloft, which would support potential severe storms once again from Thursday into Thursday night. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM CDT Sun Jun 10 2018 A line severe thunderstorms associated with a slow moving cold front from near KHEI to near K5B4 as of 2345 UTC will continue to move east this evening, potentially arriving into KMOT and KBIS by 01-03 UTC. Large hail, damaging winds, and IFR/LIFR conditions are expected. Storms may approach KJMS by 05-06 UTC. Strong southeast winds with gusts to 35kts will continue ahead of the cold front this evening. Widespread rain showers and embedded thunderstorms will fill in behind the cold front across most of western and central North Dakota overnight with MVFR conditions expected. Rain showers will end across central North Dakota Monday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...CJS LONG TERM...CJS AVIATION...PA
Hazardous weather outlook, Jun 10, 4:57 PM MDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 557 PM CDT Sun Jun 10 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-112300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 557 PM CDT Sun Jun 10 2018 /457 PM MDT Sun Jun 10 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected over western North Dakota early this evening, and in central North Dakota later this evening into the overnight. The main threat will be damaging winds up to 70 mph, but large hail up to half dollar size is also possible, mainly in western North Dakota early this evening. Very heavy rainfall is also expected with these storms, with localized flash flooding possible, mainly in low lying and urban areas. Storms will quickly form into a line extending from the Canadian border south to the South Dakota state line and will then move slowly east and northeast, reaching Minot to Bismarck between 8 pm and 11 pm CDT, and possibly the James River Valley after midnight CDT. A second round of severe thunderstorms may enter southwest North Dakota late this evening and into the early overnight. However, this potential second round of storms is a bit more uncertain. Will continue to monitor trends across northeast Wyoming, southeast Montana, and northwest South Dakota this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms are possible across western and central North Dakota Thursday and Thursday night. SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. A cold front will serve as the trigger for storms as it interacts with a hot and humid air mass. The slow-moving cold front will allow a line of storms to form. The greatest severe threat will likely come in the form of damaging winds from any bowing line segments that form, especially in southwest and south central parts of the state. PA
In the hours before
Special weather statement, Jun 10, 5:09 PM MDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Bismarck ND 509 PM MDT SUN JUN 10 2018 NDZ033-041-110000- Hettinger ND-Stark ND- 509 PM MDT SUN JUN 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND SOUTH CENTRAL STARK COUNTIES UNTIL 600 PM MDT... At 508 PM MDT, a strong thunderstorm was located 7 miles northeast of New England, or 20 miles south of Dickinson, moving north at 10 mph. This will affect Highway 22. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Lefor. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern North Dakota. LAT...LON 4651 10265 4652 10285 4679 10283 4676 10246 TIME...MOT...LOC 2308Z 194DEG 10KT 4658 10273 EDWARDS
Local storm report, Jun 10, 5:48 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL FLAXTON 48.90N 102.39W
06/10/2018 M1.00 INCH BURKE ND LAW ENFORCEMENT
VERY HEAVY RAINFALL ALSO OCCURRING AT TIME
OF REPORT.
&&
TJKLocal storm report, Jun 10, 5:49 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST FLAXTON 48.90N 102.39W
06/10/2018 E60 MPH BURKE ND LAW ENFORCEMENT
HEAVY RAINFALL ALSO OCCURRING AT TIME OF
REPORT.
&&
TJKLocal storm report, Jun 10, 5:57 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FUNNEL CLOUD 2 SSE PARSHALL 47.93N 102.11W
06/10/2018 MOUNTRAIL ND PUBLIC
FUNNEL CLOUD TRYING TO LOWER AT TIME OF
REPORT.
&&
TJKLocal storm report, Jun 10, 6:12 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 11 NNE REEDER 46.24N 102.82W
06/10/2018 E1.00 INCH ADAMS ND PUBLIC
&&Local storm report, Jun 10, 6:16 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL HALLIDAY 47.36N 102.34W
06/10/2018 E1.00 INCH DUNN ND PUBLIC
QUARTER SIZE HAIL FALLING AT THE TIME OF
REPORT.
&&
TJKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:02 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 43 min |
| Jun 10, 6:14 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 31 min |
| Jun 10, 6:24 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 66 min |
| Jun 10, 6:46 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 59 min |
| Jun 10, 7:21 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Mercer, Morton, Oliver | 54 min |
| Jun 10, 7:29 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 46 min |
| Jun 10, 7:42 PM MDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 33 min |
| Jun 10, 8:18 PM MDT | Special Weather Statement | BIS | Morton, Oliver, Sioux | 42 min |
| Jun 10, 8:27 PM MDT | Areal Flood Advisory | BIS | Ward | 90 min |
| Jun 10, 8:37 PM MDT | Special Weather Statement | BIS | Burleigh | 23 min |
| Jun 10, 9:04 PM MDT | Special Weather Statement | BIS | Burleigh, Emmons, Sioux | 41 min |
| Jun 10, 10:00 PM MDT | Special Weather Statement | BIS | Emmons | 30 min |
| Jun 10, 10:26 PM MDT | Special Weather Statement | BIS | Emmons, Kidder, Logan, McIntosh | 34 min |
| Jun 10, 11:00 PM MDT | Special Weather Statement | BIS | Logan, McIntosh, Stutsman | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.